Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 5, 2011, 3:08 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 3:08 AM CDT (08:08 UTC)
- Expired
- Aug 5, 2011, 4:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:40 AM CDT | TSTM WND GST 50 | Ada, KS | 50 MPH WINDS WITH SMALL HAIL. |
| Aug 5, 3:48 AM CDT | TSTM WND GST 60 | 3 S Concordia, KS | |
| Aug 5, 3:55 AM CDT | TSTM WND GST 66 | Concordia Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860 WWUS83 KTOP 050808 SPSTOP SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CDT FRI AUG 5 2011 KSZ008-020-034-050900- CLOUD-OTTAWA-REPUBLIC- 308 AM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD COUNTIES... THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA... JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY... DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT... BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA... NARKA...MILTONVALE...CLYDE AND AGENDA. && LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793 TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:52 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 4, 11:52 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1152 PM CDT THU AUG 4 2011 ...UPDATE TO AVIATION... .DISCUSSION... 20Z WATER VAPOR SHOWS A MID LEVEL RIDGE OVER EASTERN TX AND LA. MCV FROM THE MORNING CONVECTION HAS BEEN MOVING ACROSS MO THIS AFTERNOON AND SUBSIDENCE BEHIND THIS WAVE HAS HELD ANY NEW DEVELOPMENT DOWN SO FAR. A BROAD TROUGH AXIS/WEAK FRONTAL BOUNDARY BISECTED THE FORECAST AREA GENERALLY ALONG I-70. FOR TONIGHT AND FRIDAY...MODELS HAVE BEEN IN GENERAL AGREEMENT THAT ANOTHER VORT MAX MCV WILL MOVE ACROSS NORTHEAST KS LATE TONIGHT AND FRIDAY MORNING. THIS IS EXPECTED TO PROVIDE SUFFICIENT FORCING FOR SCATTERED AND POTENTIALLY WIDESPREAD PRECIP TO MOVE ACROSS THE AREA ONCE AGAIN GIVEN MODEL PROGS OF PRECIPITABLE WATERS AROUND 2 INCHES. BECAUSE OF THIS INCREASED POPS FOR THE LATE NIGHT AND FRIDAY MORNING HOURS TO 50 PERCENT. IF THE MODELS IN FACT HAVE A GOOD HANDLE ON THINGS...LATER SHIFTS COULD INCREASE POPS. DEEP LAYER SHEAR APPEARS TO BE MARGINAL WITH A DIURNAL MINIMUM IN INSTABILITY...SO CHANCES FOR SEVERE WEATHER LOOK TO BE SMALL. ANOTHER CONCERN WILL BE THE POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT. THE BOUNDARY LAYER HAS MORE MOISTURE THANKS TO THE MORNING PRECIP AND THE MODELS SHOW DEWPOINTS HOLDING IN THE LOWER 70S. A LIGHT EAST OR NORTHEAST WIND SHOULD HELP TO MAINTAIN THE HUMIDITY LEVELS. WITH INITIALLY CLEAR SKIES THIS EVENING...THE BOUNDARY LAYER COULD SATURATE ENOUGH FOR SOME FOG TO DEVELOP. GIVEN THE INCREASING CLOUD AS THE NIGHT PROGRESSES...DO NOT ANTICIPATE WIDESPREAD DENSE FOG. LOWS TONIGHT SHOULD BE IN THE LOWER 70S. HIGHS FRIDAY COULD BE A LITTLE TRICKY. MODELS SHOW WARM AIR ADVECTION INCREASING WITH 850 TEMPS WARMING BY A COUPLE DEGREES C. HOWEVER ANTICIPATED MORNING CLOUD COVER AND PRECIP COULD PREVENT THE BOUNDARY LAYER FROM MIXING AS DEEPLY. THEREFORE STAYED RATHER CLOSE TO OBJECTIVE GUIDANCE FOR HIGHS. IF THERE IS NO PRECIP AND WE SEE FULL INSOLATION...HIGHS COULD BE SEVERAL DEGREES WARMER. WOLTERS AT LEAST THREE FRONTAL SYSTEMS WILL KEEP PRECIPITATION CHANCES IN THE FORECAST FOR MUCH OF THE FOLLOWING SEVERAL DAYS. ISENTROPIC LIFT OVER THE FRONT IN SOUTHERN KANSAS COULD GIVE RISE TO STORMS OVERNIGHT AND INTO EARLY SATURDAY...THOUGH AFTERNOON REDEVELOPMENT IS HARD TO RULE OUT IF ANY OUTFLOW BOUNDARIES CAN REINFORCE THE FRONT. BARRING STRONG OUTFLOW...DEEPER MIXING SHOULD YIELD WARMER HIGHS. UPPER FLOW SLOWLY BECOMES MORE NORTHWEST SATURDAY INTO MID WEEK NEXT WEEK. ONE WAVE SHOULD PUSH A WEAK FRONT IN SATURDAY NIGHT INTO MIDDAY SUNDAY AND A STRONGER ONE MONDAY/MONDAY NIGHT. AIRMASS BEHIND THE SATURDAY FRONT IS MORE PACIFIC IN NATURE...AND HEAT INDICES BOTH AHEAD OF THE FRONT SATURDAY AND NEAR IT SUNDAY COULD NEAR ADVISORY LEVELS IN SOUTHERN AREAS. THIS WILL NEED TO BE MONITORED IN SUBSEQUENT FORECASTS. THE LAST FRONTS SOURCE REGION IS FROM WESTERN CANADA AND SHOULD PUSH WELL THROUGH EASTERN KANSAS...AND EVEN KEEP ELEVATED PRECIP TO THE SOUTH AND WEST FOR THE MOST PART. TEMPS SEVERAL DEGREES BELOW EARLY AUGUST NORMALS STILL SEEM ON TRACK. 65 && .AVIATION... WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN. WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE 13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 4, 3:29 PM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU AUG 4 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-052030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS THE AREA FOR FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. WOLTERS
In the hours before
Special weather statement, Aug 5, 3:08 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CDT FRI AUG 5 2011 KSZ008-020-034-050900- CLOUD-OTTAWA-REPUBLIC- 308 AM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD COUNTIES... THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA... JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY... DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT... BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA... NARKA...MILTONVALE...CLYDE AND AGENDA. && LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793 TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 5, 3:55 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 50 min |
| Aug 5, 4:01 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Ottawa | 59 min |
| Aug 5, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 35 min |
| Aug 5, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 46 min |
| Aug 5, 5:09 AM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 51 min |
| Aug 5, 5:26 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 34 min |
| Aug 5, 6:18 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 27 min |
| Aug 5, 3:35 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 48 hr |
| Aug 5, 5:28 PM CDT | River Flood Warning | TOP | Clay | 23 hr |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.